MAUDE Adverse Event Report: BARD BRACHYTHERAPY, INC. -1424526 BARD® BRACHYSOURCE® I-125 IMPLANT SEED; SEEDS

BARD BRACHYTHERAPY, INC. -1424526 BARD® BRACHYSOURCE® I-125 IMPLANT SEED; SEEDS
Model Number PS1251LS
Medical Device Problem Code Inadequate Instructions for Healthcare Professional (1319)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Known Impact Or Consequence To Patient (2692)
Date of Event 04/09/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.(b)(4) is associated with this event.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The device was not returned.
 
Event or Problem Description
It was reported that the facility received seeds with product codes 1251csr and 1251csra (sales order (b)(4)) that were intended for a different facility instead of the seeds that were ordered (ps1251ls - sales order (b)(4)).The initial investigation into the issue indicates that the fedex labels on the outer shipping boxes were switched.The patient was reportedly unable to undergo the scheduled surgery and an additional surgery was scheduled for a later date.This facility was unable to complete the scheduled procedure for their patient; therefore, an additional surgery was scheduled.However, the seeds alleged against (ps1251ls) were used on a patient at another facility ((b)(6) hospital) per additional information received, the patient's surgery was rescheduled and completed on (b)(6) 2018.
 
Additional Manufacturer Narrative
The reported issue was confirmed, as manufacturing-related.Based on the product returned from sutter health.The root cause of this complaint was a result of switched shipping documentation at bbi when the affected orders were being packaged and shipped.The device history record was reviewed and found nothing that could have caused or contributed to the reported event.The instructions for use states the following: ¿brachysource® seed implants in mick® cartridges are brachysource® seed implants loaded into mick® cartridges (1-20 brachysource® seed implants per cartridge) and are designed for use with the mick® 200-tpv applicator and with applicator implant needles supplied for use by bard.Per the customer¿s request, the order may also contain calibrated or loose brachysource® seed implants in a separate screw-cap vial, and individual packets of sourcelink® connectors (see the sourcelink® connector information for use for further information regarding sourcelink® connectors).All components are provided sterile.Physical characteristics brachysource® seed implants consist of a welded titanium capsule containing iodine-125 adsorbed onto a nickel/copper coated, gold cored aluminum wire.Iodine-125 has a half-life of 59.6 days1 and decays by electron capture with the emission of characteristic photons and auger electrons.The principal photon emissions are 27.4 and 31 kev x-rays and a 35.5 kev gamma.The titanium wall of the brachysource® seed implants absorbs the electrons.In-vivo characteristics clinical efficacy derives solely from the interaction of the emitted ionizing radiation from the brachysource® seed implants with the tissue being treated.Titanium encapsulation provides good biocompatibility.Total photon transmission is approximately 59%2 after accounting for attenuation by the titanium capsule and the radio-opaque solid substrate.Dose distribution around brachysource® seed implants is moderately anisotropic, as is common with other brachytherapy sources,3,4,5 and should be accounted for in dose calculations.Indications brachysource® seed implants are indicated for permanent interstitial treatment of selected localized tumors such as: head and neck, lung, pancreas, and early stage prostate.Brachysource® seed implants may be used in superficial, intra-abdominal and intra-thoracic locations.Brachysource® seed implants are indicated to treat residual tumors following completion of a course of external radiation therapy and for recurrent tumors.Contraindications as with other brachytherapy sources, treatment of tumors in generally poor condition [e.G.Ulcerated] is not recommended with brachysource® seed implants due to the potential of brachytherapy source migration." bm-rap-18-04-004 is associated with this event.Correction: concomitant medical products and device evaluated by mfr.
 
Event or Problem Description
It was reported that the facility received seeds with product codes 1251csr and 1251csra (sales order #6971841) that were intended for a different facility instead of the seeds that were ordered (ps1251ls - sales order #6971941).The initial investigation into the issue indicates that the fedex labels on the outer shipping boxes were switched.The patient was reportedly unable to undergo the scheduled surgery and an additional surgery was scheduled for a later date.This facility was unable to complete the scheduled procedure for their patient; however, the seeds alleged against (ps1251ls) were used on a patient at another facility (piedmont henry hospital) it was later reported, the patient's surgery was rescheduled and completed on 04/18/2018.

Brand Name
BARD® BRACHYSOURCE® I-125 IMPLANT SEED
Common Device Name
SEEDS
Manufacturer (Section D)
BARD BRACHYTHERAPY, INC. -1424526
295 east lies road
carol stream IL 60188
MDR Report Key7488238
Report Number1018233-2018-01525
Device Sequence Number16191444
Product Code KXK
UDI-Device Identifier00801741078200
UDI-Public(01)00801741078200
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K093663
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other,use
Initial Reporter Occupation Other Health Care Professional
Remedial Action Notification
Type of Report Initial,Followup
Report Date (Section B) 07/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPS1251LS
Device Catalogue NumberPS1251LS
Device Lot NumberBBCQ0050
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/30/2018
Initial Date Received by Manufacturer 04/10/2018
Supplement Date Received by Manufacturer07/05/2018
Initial Report FDA Received Date05/04/2018
Supplement Report FDA Received Date07/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1